In the case of prescription or over-the-counter drugs, a drug overdose occurs when an individual takes more than the recommended therapeutic dosage of a drug. With illegal drugs taken to become intoxicated, a drug overdose occurs when the body's metabolism is unable to prevent the drug from building to toxic levels. Overdoses may be intentional or accidental. In both cases, they can lead to side effects that are harmful or even fatal. The symptoms and treatment vary depending on what drug or drugs have been ingested.
Drug overdoses can involve any type of drug, although it tends to be more common with illicit drugs because there is no recommended safe dosage. Often, the crisis involves the ingestion of multiple drugs that counter-indicate each other. Some individuals may have a lower tolerance for certain types of drugs, which can lead to taking too much, even if the recommended dosage is taken.
Accidental overdose occurs most often in young children between the ages of two and five, but it can affect individuals of any age group. Children may unknowingly take drugs that are not intended for them, or may ingest too many vitamins or supplements by accident. In older children and adults, accidental over-medication may occur when drugs have been over-prescribed by a physician, or when the adult is not aware of the active ingredients in a particular medication. With illicit drugs, accidental overdoses may occur because the drugs are more potent than expected. Intentional overdose is most prevalent among young adults in their teens to early 30s, but it may be attempted by any individual wishing to self-harm or commit suicide.
Generally, taking too much of a drug cause changes in the vital signs, increasing or decreasing body temperature, pulse rate, respiratory rate, and blood pressure. The specific symptoms vary, depending on the drug ingested, however. For instance, amphetamine can cause chest pain, elevated blood pressure, and amphetamine psychosis, a temporary condition that usually only occurs with extremely high doses. Overdoses caused by opioids, such as heroin or morphine, may cause coma, dilated pupils, and a depressed respiratory rate, as well as confusion, shock, fluid in the lungs, and abnormally low blood pressure and heart rate. Symptoms of aspirin overdose can include nausea and vomiting, pain in the abdomen, increased body temperature and respiratory rate, hallucinations, seizure, swelling of the brain, and coma.
Medical professionals need to know which drugs were taken in order to effectively treat this crisis. Common courses of treatment include pumping the stomach to remove drugs that have not yet been absorbed by the digestive system, or the administration of activated charcoal, a porous substance that absorbs the drugs, allowing them to be harmlessly excreted. Some cases may require a specific antidote to counteract the effects of the drug. Kidney dialysis or chelation may be necessary in some circumstances to remove the toxins from the patient's system.